Heavy Rain, Polk
- When
- July 14, 5:00 AM CST to July 15, 5:00 AM CST
- Where
- Polk County, 1.55 mi E of Enterprise
- Reported by
- COOP Observer
- Coordinates
- 41.730, -93.500
Coop observer reported a 24 hour rain total of 2.52 inches of rain.
A large longwave trough was in place across much of the western and central US with an embedded shortwave. This provided a focus for storm development as it moved into a humid and unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large longwave trough was in place across much of the western and central US with an embedded shortwave. This provided a focus for storm development as it moved into a humid and unstable environment. Scattered convection eventually increased in coverage through the evening, producing quarter sized hail and damaging wind gusts. As convection grew upscale and moved into southern Iowa the severe threat diminished, though heavy rain continued to fall through the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 2:23 AM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 323 AM CDT Tue Jul 14 2020 .DISCUSSION.../Today through Monday/ Issued at 322 AM CDT Tue Jul 14 2020 The primary weather concerns through the period will be severe potential this afternoon and evening, followed by heavy rain into the night, and what appears to a forthcoming Heat Advisory event Saturday. Of immediate concern, what's left of an MCS is expected to cross northern IA early this morning with additional convection possible in the same area later this morning. Convection continues to persist across SD driven by 850mb moisture transport and convergence into the NE/SD border, and additional kinematic support from lift ahead of the MT trough and embedded PV anomaly. Although MUCAPEs remain 3K J/kg ahead of this feature, shear is marginal and not oriented favorably so it should remain below severe limits. This could very well impact afternoon severe potential however, with lingering weak precip and debris cloudiness possibly reducing and/or delaying insolation somewhat, especially north, which has been hinted at in recent HRRR runs. Confidence isn't quite there to back off too much on the severe potential however, so still expect what was a good consensus among 00z HREF members developing peak heating convection along the frontal boundary into central IA. Most solutions depict moderate+ instability with 2-3K J/kg MLCAPEs, but deep shear is somewhat marginal with around 30kts. Thus expect some severe threat, mainly wind and/or hail, with favorable shear orientation suggesting brief discrete cells before evolving into multicell clusters into the evening. Although a brief tornado cannot be ruled out, the LCLs and 0-1km kinematic fields are not overly supportive. The multicell clusters could very well evolve into heavy rain into the night however with anomalously high warm cloud depths to 4km+, and 2+" precipitable waters. Effective inflow isn't too strong, 20-30kts along the 305K isent surface, but it is persistent with fairly weak mean winds. All this parameter space is quite conducive for efficient rains and recent convection allowing models reflect this as well with 1-3" common over some portions of central or southern IA, and max amounts 3-6". This would normally trigger a Flash Flood Watch, but with confidence in location and areal extent low, and recent dry conditions and thirsty crops suggesting the flash flood threat may be diminished somewhat. Much of central and southern IA has only received <=25% of normal rainfall in the past 14 days, some spots down to 5% or less. Zero river forecast points even to Action Stage is another sign of holding capacity limiting flash flood potential. Will certainly include it in messaging this morning, but have opted to not issue a headline until confidence increases in lieu of what would be rather large geographic coverage to cover potential outcomes. Some forcing may linger into Wednesday supporting additional convection but neither heavy rains or severe weather are anticipated. The primary story will become increasing temperatures to end the week as heights build and SSW flow increases by Saturday. With favorable mixing, high temps may reach the mid 90s and if recent rains materialize, evapotranspiration may still support dewpoints well into the 70s boosting peak heat indices to 105F in many locations. Would not be surprised to see a spot pop an 80 dewpoint. Likely not the same extent, but Sunday looks rather warm too before a frontal boundary slides into the state introducing additional convection into the night. Deep shear is weak, but the GFS suggests extreme instability may overcome those deficiencies keeping all modes of severe weather on the table to at least some degree. EC Ensemble absolute moisture parameters are approaching climatological extremes as well suggesting heavy rains possible into the night after the severe threat wanes. Seasonal conditions heading into late July are then anticipated to end the period with unremarkable temperature and precip trends for the time being. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1152 PM CDT Mon Jul 13 2020 General trend for a slower progression of showers/storms continues, yielding mentions of VCTS and/or prevailing TSRA ramping up around/after 21z at KFOD/KMCW/KALO, 00z at KDSM, and 03z at KOTM. Leading into storms, VFR will prevail with southerly winds gusting to around 20kts as mixing increases. Generally kept MVFR (vis) mentions with TSRA, but can expect IFR/LIFR conditions during worst conditions. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Curtis
Hazardous Weather Outlook National Weather Service Des Moines IA 501 AM CDT Tue Jul 14 2020 IAZ005>007-016-017-024>028-034>039-045>050-057>062-070>075- 081>086-092>097-151015- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 501 AM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk of severe storms primarily this afternoon and evening but storms may linger overnight. Large hail, damaging wind and heavy rainfall are the main threats. Tornadoes are a secondary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and humid conditions will exist this weekend. Heat index values may be in the 100 to 105 degree range. Additional thunderstorms are forecast Sunday evening. Some storms may be severe but the specific threats and timing of which will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ004-015-023-033-044-151015- Emmet-Palo Alto-Pocahontas-Sac-Crawford- 501 AM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible today...especially this afternoon and evening. There is a marginal risk of severe weather with large hail, damaging wind and heavy rainfall all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and humid conditions are forecast this weekend. Heat index values may be in the 100 to 105 degree range. Additional thunderstorms are possible Sunday night. Some storms may be severe but the specific threats and timing of which will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. FAB
The Des Moines radar (KDMX), 18 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
28 heavy rain, 14 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.
Coop observer reported a 24 hour rain total of 2.52 inches of rain.
A trained spotter reported a 24 hour rain total of 4.8 inches, with most occurring between 930-1130 pm on July 14th. Still raining at time of observation.
A personal weather station recorded a 24 hour rain total of 2.16 inches.
A personal weather station recorded a 24 hour rain total of 2.2 inches.
A CoCoRaHS station recorded a 24 hour rain total of 2.09 inches.
A coop observer reported a 24 hour rain total of 2.02 inches.
A coop observer reported a 24 hour rain total of 2.61 inches.
A coop observer reported a 24 hour rain total of 2.63 inches.
A CoCoRaHS observer reported a 24 hour rain total of 2.68 inches.
A CoCoRaHS observer reported a 24 hour rain total of 2.89 inches.
A CoCoRaHS observer reported a 24 hour rain total of 2.3 inches.
A CoCoRaHS observer reported a 24 hour rain total of 2.1 inches.
A coop observer reported a 24 hour rain total of 2.1 inches.
A CoCoRaHS observer reported a 24 hour rain total of 2.3 inches.
A trained spotter reported a 24 hour storm total of 5 inches of rain as of 10 am.
A trained spotter reported a 24 hour rain total of 4.5 inches as of 11 am.
A trained spotter reported a 24 hour rain total of 2.21 inches.
A trained spotter reported quarter sixed hail north of Boone.
Broadcast media relayed a public report of a funnel cloud.
Personal weather station reported 3.41 inches of rain in two hours.
A personal weather station reported 3.12 inches of rain in two hours.
Public report of trees down in the Beaverdale neighborhood. Time estimated via radar.
Public report via social media of a tree down in the road. Time estimated via radar.
Public report via social media of power lines down. Time estimated via radar.
NWS Employee reports 2.45 inches of rain over a 30 to 45 inute time period.
Public report of approximately 2 inches of rain in a hour.
Amateur radio report of 2.20 inches of rain in an hour.
Public report of 3.60 inches of rain in an hour.
NWS Des Moines office measured 2.71 inches of rain in 3 hours.
NWS employee reported 2.03 inches of rain.
Public report via social media of 2 inch hail.
Public report via social media of 2 inch hail.
Public report of quarter sized hail.
Emergency management reported several trees blown down in the Camp Dodge area along 70th.
Public report of quarter sized hail.
Trained spotter reported damage to several large trees.
Public report of 3 inches of rain in just over 3 hours. Still raining at time of observation. Begin time eastimate via radar.
Public report of 60 mph winds.
Public report of damage on Grand between 8th st and 4th st including large trees down, power lines down, and traffic signal blown down.
Emergency manager reports all of the corn near Beaver Drive and highway 415 has been flattened in the same direction.
Public report via social media of 2.4 inches of rain. Begin time estimated via radar.
Personal weather station reported 3.89 inches of rain in two hours. It was still raining at time of report.
Public report of a large tree damaged near 22nd and Ashworth.
The Iowa Dept. of Transportation relayed a report of stop sign blown over at highway 163 on the west side of Monroe. Time estimated via radar.
The Department of Transportation reported trees down along highway 92 near mile marker 140. Time estimated via radar.
The Department of transportation reported trees down near and just west of Sandyville along highway 92. Time estimated via radar.
Public relayed picture of 6 inch diameter or larger tree branches down. Time estimated via radar.
Emergency management relayed widespread crop damage including being stripped or blown over from roughly the Marion County - Warren County line east to 20th Place and McKinber St. There was also significant tree damage and power lines down in the area with damage to a residence including a camper and garage. Time estimated via radar.
KRLS radio relayed public pictures of hail slightly larger than quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903368, 903542, 903547, 903548, 903549, 903550, 903551, 903552, 903553, 903554, 903555, 903556, 903557, 903559, 903560, 903562, 903563, 903336, 903337, 903359, 903360, 903338, 903339, 903340, 903346, 903352, 903353, 903354, 903365, 903366, 903341, 903342, 903343, 903344, 903345, 903347, 903367, 903348, 903349, 903350, and more.